Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 17, NWS Kansas City, MO

June 28, 20217 counties in Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this areal flood warning at Jun 28, 2021, 11:43 PM CDT for 7 counties in Missouri; Atchison County, Doniphan County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2021, 11:43 PM CDT (04:43 UTC)
Expired
Jun 29, 2021, 11:45 AM CDT
In force
12 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Buchanan County, MO, Clay County, MO, Clinton County, MO, DeKalb County, MO, Holt County, MO, Platte County, MO

The radar

The Topeka radar (KTWX), 134 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WGUS43 KEAX 290443
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1143 PM CDT Mon Jun 28 2021

KSC005-043-MOC003-021-047-049-063-087-165-291645-
/O.NEW.KEAX.FA.W.0017.210629T0443Z-210629T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doniphan KS-Atchison KS-Buchanan MO-Clay MO-Clinton MO-Holt MO-
Platte MO-Andrew MO-DeKalb MO-
1143 PM CDT Mon Jun 28 2021

The National Weather Service in Pleasant Hill has issued a

* Flood Warning for...
  Doniphan County in northeastern Kansas...
  Northeastern Atchison County in northeastern Kansas...
  Buchanan County in northwestern Missouri...
  Clay County in west central Missouri...
  Clinton County in northwestern Missouri...
  Southeastern Holt County in northwestern Missouri...
  Northern Platte County in west central Missouri...
  Andrew County in northwestern Missouri...
  DeKalb County in northwestern Missouri...

* Until 1145 AM CDT Tuesday.

* At 1141 PM CDT, Missouri department of transportation continues to 
  indicate numerous roads across the area still flooded and closed 
  due to recent heavy rains. More rain will be moving into the area 
  over the next 24 hours.

* Some locations that will experience flooding include...
  St. Joseph, Liberty, Excelsior Springs, Atchison, Cameron,
  Smithville, Kearney, Savannah, Lawson, Plattsburg, Lathrop, Gower,
  Wathena, Elwood, Maysville, Highland, Troy, Country Club Villa,
  Country Club and Oregon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4015 9543 4000 9420 3922 9421 3945 9496
      3953 9510 3965 9518 3972 9534 4000 9534
      4000 9531 4004 9542 4012 9539

$$

Leighton

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at Jun 28, 6:55 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 28, 6:55 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
655 PM CDT Mon Jun 28 2021

.Discussion...
Issued at 356 PM CDT MON JUN 28 2021

Main Concerns...

In the next 24 hours flash flooding will be our primary concern as
showers and thunderstorms continue to develop along an axis from east
central Kansas and west central Missouri, northeast into north
central and northeast Missouri, along a stalled boundary. Widespread
rainfall totals between 1 to 2 inches, with locally higher amounts
of 4 to 6 inches, are possible where storms continue to redevelop
and train over the same location.

Forecast Discussion..

The forecast has not changed much in the past 10 to 12 hours, as
a large positively tilted trough continues to slowly dig its way
east across the Plains States. This has allowed a boundary to
stall out across the Central Plains, roughly from southeast Kansas
northeast through northeast Missouri. And, while the mid-level
flow ahead of the boundary, and trough in general, is rather weak,
around 15 to 20 knots from the south, this has been more than
sufficient to induce overrunning shower and thunderstorm activity
this afternoon. Current CAMs advertise this activity continuing
well into the overnight hours as isentropic lift persists over the
stalled boundary. With this in mind, we will keep the Flash Flood
Watch going overnight and through the day Tuesday for areas from
Kansas City to Kirksville and points south. Otherwise, will need
to watch for some minor severe weather, hail and damaging winds,
with some of the storms across west central Missouri as relative
shear values are running around 35 knots near the boundary along a
MLCAPE gradient around 1500 J/KG.

For Tuesday and Wednesday...expectations are that this general stormy
activity will persist through much of Tuesday and Wednesday as the
positively tilted trough slowly moves east, keeping the general
shower and thunderstorm trend slowly shifting east over the next 48
hours, with activity likely to focus more across central and
eastern Missouri.

Otherwise, for the upcoming holiday weekend, conditions continue to
look good as dry weather prevails, with highs around 80 and lows
around 60.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 655 PM CDT MON JUN 28 2021

MVFR to VFR conditions are prevailing across the Kansas-Missouri
state line terminals, as scattered MVFR clouds occasional fill in
enough to produce BKN skies. Expect overrunning moisture to
produce more showers and thunderstorms late tonight/early Tuesday
morning. Currently, expect early morning activity to arrive in
the MVFR range, but think that we might have to push CIGs and VIS
down into the IFR range in later TAF issuances as confidence
grows.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday evening for KSZ057-060-103>105.

MO...Flash Flood Watch through Tuesday evening for MOZ008-017-021>025-
     028>033-037>040-043>046-053-054.

&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Jun 28, 5:08 AM CDT, 18 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
508 AM CDT Mon Jun 28 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
508 AM CDT Mon Jun 28 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms are expected Monday, with the best chance at passing
heavy showers south and east of Interstate 35. Local soils and
streams are sensitive so even brief showers could cause some flooding
impacts. Severe storms are not expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Thunderstorms continue off and on through mid to late week with
chances for more flooding within areas of heavier rains. Severe
storms are not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:46 PM CDTRiver Flood WarningEAXCooper4 days
Jun 29, 8:53 AM CDTAreal Flood AdvisoryEAXClay, Clinton, Platte, Ray3 hr
Jun 29, 9:12 AM CDTRiver Flood WarningEAXRay54 hr
Jun 29, 9:58 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline11 hr
Jun 29, 10:10 AM CDTRiver Flood WarningEAXClay, Ray15 hr
Jun 29, 12:12 PM CDTAreal Flood WarningEAXCaldwell, Carroll, Chariton, Cooper, Howard, Lafayette and 3 more71 hr
Jun 29, 5:03 PM CDTRiver Flood WarningEAXHoward27 hr
Jun 29, 11:04 AM CDTRiver Flood WarningEAXMiami3 days

Nearby

Areal Flood Warnings in Missouri, 2021Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.